California, 2013

Flash Flooding and Dust Storm in California, August 22 to 25, 2013

August 22 to 25, 2013 · NWS VEF · 10 events in 2 counties and zones

A strong push of monsoon moisture fueled thunderstorms over the Mojave Desert and southern Great Basin for several days, peaking on the 25th. Many storms produced flash flooding, and isolated severe weather also occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
5
Property damage
$42 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong push of monsoon moisture fueled thunderstorms over the Mojave Desert and southern Great Basin for several days, peaking on the 25th. Many storms produced flash flooding, and isolated severe weather also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 22, 1:30 PM PST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 22, 1:30 PM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT THU AUG 22 2013

.SYNOPSIS...SOMEWHAT MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE
OVER MOHAVE COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY
WINDS. A SURGE OF MONSOON MOISTURE IS EXPECTED SATURDAY NIGHT
THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A SIGNIFICANT RAIN
EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF HEAVY RAIN WILL
LIKELY BE OVER MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...EASTERN PORTIONS OF THE
FORECAST AREA REMAINED A BIT MORE MOIST AND UNSTABLE THAN PREVIOUSLY
EXPECTED TODAY. SCATTERED THUNDERSTORMS WERE DEVELOPING OVER MOHAVE
COUNTY WITH ISOLATED STORMS OVER LINCOLN...CLARK AND EASTERN MOHAVE
COUNTY. SOME OF THESE STORMS WERE PRODUCING HEAVY RAIN. THIS
ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE
SHUTTING DOWN LATER THIS EVENING. LITTLE CHANGE IN THE PATTERN IS
EXPECTED THROUGH SATURDAY WITH THUNDERSTORM CHANCES CONTINUING IN
THOSE SAME AREAS. THINGS LOOK TO CHANGE BIG TIME SATURDAY NIGHT
THROUGH SUNDAY AS A TROPICAL SYSTEM MOVES NORTH JUST WEST OF BAJA.
THIS WILL INITIATE A GULF SURGE OF MOISTURE UP INTO OUR AREA WITH
PRECIPITABLE WATER VALUES FORECAST TO BE OVER TWO INCHES IN THE FAR
SOUTHERN PART OF THE FORECAST AREA WITH OVER AN INCH AND A HALF UP
THROUGH CLARK COUNTY BY MID DAY SUNDAY. THERE WILL LIKELY BE A SHARP
MOISTURE BOUNDARY SETTING UP BUT THE EXACT LOCATION OF THAT BOUNDARY
REMAINS UNCERTAIN. AT THIS TIME IT LOOKS LIKE IT WILL SET UP OVER
MAYBE EASTERN NYE COUNTY DOWN THROUGH SOUTHEAST INYO AND NORTHWEST
SAN BERNARDINO COUNTY. AREAS TO THE NORTHWEST OF THE BOUNDARY WILL
LIKELY SEE MINIMAL IF ANY SHOWER/THUNDERSTORM ACTIVITY WHILE
SOUTHEAST OF THE BOUNDARY SHOWERS AND THUNDERSTORMS APPEAR LIKELY.
THERE IS POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING SUNDAY INTO
SUNDAY NIGHT OVER MOHAVE...CLARK...SOUTHERN LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES. HOWEVER...THERE IS ALSO POTENTIAL THAT DUE TO
EXTENSIVE CLOUD COVER COMING IN SATURDAY NIGHT AND LACK OF HEATING
SUNDAY...WE MAY SEE MAINLY LIGHTER STRATIFORM TYPE RAINFALL.
TEMPERATURES SUNDAY ARE EXPECTED TO BE WELL BELOW NORMAL DUE TO ALL
THE MOISTURE.

.LONG TERM...MONDAY COULD BE AN INTERESTING DAY ACROSS THE EASTERN
CWA ESPECIALLY MOHAVE COUNTY GIVEN THE DEEP MOISTURE AND POTENTIALLY
SATURATED CONDITIONS FROM THE PREVIOUS DAY RAINS. A LOT WILL DEPEND
ON HOW MUCH CLOUD COVER IS IN PLACE AND WHETHER ANY SUNSHINE CAN
HELP DESTABILIZE THE AIRMASS AND RESULT IN MORE WIDESPREAD HEAVY
RAIN PRODUCING STORMS.

TUESDAY THROUGH THURSDAY...SHOWER AND THUNDERSTORM CHANCES CONTINUE
EACH DAY OVER ROUGHLY THE EASTERN TWO THIRDS OF THE FORECAST AREA.
STORMS ARE NOT OUT OF THE QUESTION OVER PORTIONS OF THE WESTERN CWA
BUT SHOULD BE MORE ISOLATED IN NATURE DUE THE DRIER AIRMASS. MODELS
ALSO FORECAST ANOTHER TROPICAL SYSTEM DEVELOPING SOUTH OF BAJA MID
TO LATE WEEK AND MOVING TOWARDS THE PENINSULA. IF THIS PLAYS OUT AS
CURRENTLY FORECAST...MORE TROPICAL MOISTURE COULD BE HEADED THIS WAY.

THE TEMPERATURE FORECAST WILL BE HIGHLY VARIABLE NEXT WEEK BUT
SHOULD GENERALLY BE BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE FOR A
THUNDERSTORM TO SNEAK INTO THE LAS VEGAS VALLEY THIS EVENING BUT
THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS IN ALL DIRECTIONS
FROM LAS VEGAS. ACTIVITY WILL DIMINISH AFTER 04Z BUT SCT-BKN CLOUDS
WITH BASES AROUND 130-150 KFT WILL LINGER OVERNIGHT. SOUTHEAST WINDS
6-8 KTS LATE AFTERNOON WILL BECOME SOUTH 8-10 KTS BY 02Z THIS
EVENING AND CONTINUE OVERNIGHT. EAST TO SOUTHEAST WINDS 5-8 KTS MOST
OF THE DAY FRIDAY WITH ISOLATED THUNDERSTORMS IN THE AREA FRIDAY
AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORM OVER
MOHAVE COUNTY THROUGH SATURDAY WITH ISOLATED THUNDERSTORMS OVER
CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTY. DRY NORTH AND
WEST OF THOSE AREAS. SOUTH WINDS GUSTING AROUND 30 MPH OVER NYE AND
ESMERALDA COUNTIES THROUGH EARLY THIS EVENING...OTHERWISE NO
OPERATIONALLY SIGNIFICANT WINDS THROUGH FRIDAY OTHER THAN FROM
THUNDERSTORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 22, 4:03 AM PST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 AM PDT THU AUG 22 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
503 AM PDT THU AUG 22 2013 /503 AM MST THU AUG 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST
WHICH SHOULD KEEP ISOLATED THUNDERSTORMS CONFINED TO NORTHWEST
ARIZONA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL SYSTEM IS EXPECTED TO MOVE UP THE WEST COAST OF THE BAJA
PENINSULA WHICH WILL LIKELY INFLUENCE THE WEATHER THIS WEEKEND INTO
EARLY NEXT WEEK. IT IS LOOKING MORE PROBABLE THAT A SURGE OF
DEEP MOISTURE FROM THE GULF OF CALIFORNIA WILL SPREAD UP INTO THE
TRI-STATE AREA LATE SATURDAY INTO SUNDAY WHICH WOULD LEAD TO
EXTENSIVE HEAVY RAIN PRODUCING THUNDERSTORMS. CONFIDENCE IS LOW IN
DETAILING RAINFALL AMOUNTS FOR SPECIFIC AREAS BUT CONFIDENCE IS
MODERATE TO HIGH THAT THE REGION WILL SEE THE MOST SIGNIFICANT
INFLUX OF MOISTURE SO FAR THIS MONSOON SEASON. ONCE IN PLACE...A
MOIST AND UNSTABLE AIR MASS WILL LEAD TO A CHANCE OF THUNDERSTORMS
EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY THROUGH SUNDAY.

JA

The radar

The Santa Ana Mts radar (KSOX), 161 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 dust storm. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 22, 3:13 PM PST to 4:30 PM PST
Where
San Bernardino County, 1.15 mi ESE of (Nxp)mcaf Twentynine to 3.92 mi NE of (Nxp)mcaf Twentynine
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.123, -115.932

Water and debris flowed over Highway 62.

Dust Storm, Western Mojave Desert

When
August 24, 1:00 PM PST to 3:00 PM PST
Where
Western Mojave Desert forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 5 indirect
Reported by
Law Enforcement
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Dust storm conditions along Interstate 40 east of Fort Cady Road contributed to an eight vehicle crash which killed two people and injured five (indirect).

Flash Flood, San Bernardino

When
August 25, 11:09 AM PST to 1:00 PM PST
Where
San Bernardino County, 1.41 mi SW of Klinefelter to 0.66 mi WNW of Klinefelter
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
34.888, -114.770

Highway 95 was damaged and closed by flash flooding. One woman died when her vehicle was swept away by the flood.

Flash Flood, San Bernardino

When
August 25, 12:49 PM PST to 6:00 PM PST
Where
San Bernardino County, 0.73 mi SE of Needles to 1.57 mi SE of Klinefelter
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
34.822, -114.591

Interstate 40 was closed at Highway 95, as high water and thick mud stranded several vehicles. A 500 pound propane tank was washed off its foundation. Several stretches of BNSF track totaling about 2.6 miles in length were damaged, and a bridge in the Sacramento Wash was undermined, suspending freight line and Amtrak service.

Flash Flood, San Bernardino

When
August 25, 2:26 PM PST to 4:00 PM PST
Where
San Bernardino County, Essex to 0.6 mi NW of Essex
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.730, -115.250

Mud covered Essex Road, with several cars stuck in the mud.

Flash Flood, San Bernardino

When
August 25, 2:45 PM PST to 4:00 PM PST
Where
San Bernardino County, 1.4 mi W of (Nxp)mcaf Twentynine to 1.71 mi W of Old Dale
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.131, -115.974

Water and debris washed over Highway 62 from seven miles east of Twentynine Palms to Shelton Road.

Flash Flood, San Bernardino

When
August 25, 4:45 PM PST to 7:00 PM PST
Where
San Bernardino County, 1.77 mi WNW of Camp Irwin to 0.82 mi SW of Camp Irwin
Cause
Heavy Rain
Property damage
$40 million
Reported by
Other Federal Agency
Coordinates
35.276, -116.711

Flash flooding at the National Training Center in Fort Irwin damaged over 160 buildings, with the elementary school suffering the most extensive damage.

Flash Flood, San Bernardino

When
August 25, 5:32 PM PST to 6:30 PM PST
Where
San Bernardino County, 4.11 mi WSW of Yucca Vly to 2.79 mi WSW of Yucca Vly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.089, -116.511

Water and mud flowed across Highway 62.

Flash Flood, San Bernardino

When
August 25, 6:13 PM PST to 7:30 PM PST
Where
San Bernardino County, 3.22 mi N of (Nxp)mcaf Twentynine to 1.74 mi NE of (Nxp)mcaf Twentynine
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.176, -115.959

Amboy Road was flooded and impassable.

Flash Flood, San Bernardino

When
August 25, 6:32 PM PST to 7:30 PM PST
Where
San Bernardino County, 8.62 mi NNW of Baker
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.388, -116.131

Highway 127 washed out just north of Powerline Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Western Mojave Desert2013-08-2474MaleVehicle/Towed TrailerIndirect
Dust Storm, Western Mojave Desert2013-08-2471MaleVehicle/Towed TrailerIndirect
Flash Flood, San Bernardino2013-08-2577FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470742, 470743, 470744, 470745, 470746, 470747, 470748, 470749, 470750, 470751.